Thunderstorm Wind, Stanly
- When
- May 2, 5:05 PM EST
- Where
- Stanly County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.883, -80.133
Numerous trees were blown down countywide.
10 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 2:00 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI MAY 2 2003 INSTABILITY IS IN NO SHORT SUPPLY AND TSRA WILL BE REACHING THE WESTERN CWFA AROUND 500 PM. WILL THUSLY ADD LIKELY EVENING POPS TO THE WEST AND CENTRAL ZONES. THIS INITIAL VORT MAX WILL BE FOLLOWED BY ANOTHER IMPULSE WHICH WILL PUSH THE FRONT THROUGH LATER TONIGHT...BUT THE LATER FRONTAL PASSAGE WILL HAVE LESS THERMODYNAMICALLY TO WORK WITH. WILL END THE CHANCE POPS BEFORE MORNING. TOMORROW SHOULD BE FAIRLY TRANQUIL WITH NORTHERLY FLOW AHEAD OF THE STRONGER COOL AIR ADVECTION EARLY TOMORROW NIGHT AS THE UPPER SHORT WAVE ROTATES THROUGH. WILL HAVE CHANCES TOMORROW AFTERNOON OVER ALL OF THE AREA...WITH LINGERING CHANCES OF SHOWERS INTO THE NIGHT ACROSS THE NORTHERN TIER AS THE UPPER DYNAMICS SWING BY. HIGH 70 TO 75 TOMORROW AND A COUPLE OF DEGREES COOLER SUNDAY AS THE RIDGING BUILDS DOWN. MONDAY ONWARD... MODELS SEEM NOW TO INDICATE THE LOW PRESSURE WELL WEST OF THE STATE ON MONDAY WILL HAVE A WARM FRONT MOVING NORTH THROUGH THE FORECAST AREA MONDAY EVENING/NIGHT. TEMPERATURES WILL BE BUMPED UPWARD A BIT AND WINDS ADJUSTED FOR TIME PERIODS BETWEEN THE WARM FRONT MOVING THROUGH AND THE COLD FRONT ON THURSDAY. THE TIMING OF THE COLD FRONT HAS SLOWED CONSIDERABLY WITHIN THE GUIDANCE. CONVECTION WILL REMAIN WITHIN THE CHANCE CATEGORIES THROUGH THE PERIOD. .RAH...NONE. MLM/JWC
NCZ007>011-022>028-038>043-073>078-083>086-088-089-031025- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 526 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AN APPROACHING COLD FRONT FROM THE NORTHWEST MEETING WARM MOIST AIR OVER THE AREA LATE TODAY WILL INCREASE THE THREAT OF ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL OR DAMAGING WINDS MAINLY IN THE NORTHWEST HALF OF CENTRAL NORTH CAROLINA THIS EVENING AND EARLY TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT. RFG
NCZ021>025-038>042-073>077-083>086-088-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 510 PM EDT FRI MAY 2 2003 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL NORTH CAROLINA... A LINE OF THUNDERSTORMS...SOME OF WHICH ARE SEVERE...IS APPROACHING CENTRAL NORTH CAROLINA. THESE STORMS ARE MOVING TO THE EAST AT 40 MILES AN HOUR. A FEW SEVERE THUNDERSTORMS AT 5 PM JUST NORTHWEST OF WINSTON SALEM ARE NOT EXPECTED TO THREATEN THE TRIAD. THE LINE OF STORMS WILL REACH THE WESTERN PARTS OF THE TRIAD AND THE ALBEMARLE WADESBORO AREA NEAR 6 PM. HILLSBOROUGH SANFORD AND RAEFORD MAY SEE STORMS AS EARLY AS 730 PM...WITH STORMS TO GOLDSBORO AND ROCKY MOUNT BEFORE 9 PM. SOME GENERATION OF THUNDERSTORMS MAY OCCUR AHEAD OF THE LINE...THROWING THIS TIMING OFF. NUMEROUS REPORTS OF DAMAGING WINDS AND HAIL HAVE BEEN RECEIVED FROM THESE STORMS AS THEY MOVED THROUGH THE MOUNTAINS AND FOOTHILLS. RESIDENTS IN AND NEAR THE WATCH AREA SHOULD CLOSELY MONITOR LOCAL RADIO OR TELEVISION FOR POSSIBLE WARNINGS THIS EVENING. RLH
The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
10 thunderstorm wind, 5 hail. Local standard time, as filed.
Numerous trees were blown down countywide.
Trees were blown down and some roof debris was blown onto a road.
About a dozen trees were blown down.
Trees were blown down across the county.
Trees were blown down.
Trees were blown down countywide.
Trees were blown down near Highway 52 and Fishel Road.
Trees and powerlines were blown down.
Trees were blown down.
A trailer was blown over and trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354626, 5355862, 5354625, 5354627, 5354628, 5354629, 5354630, 5354634, 5354632, 5354631, 5354633, 5354635, 5354636, 5354637, 5354638.